Thunderstorm Wind, Stone
- When
- May 13, 1:20 PM CST
- Where
- Stone County, 2 mi SE of Cape Fair
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 36.717, -93.483
Powerlines were downed from severe thunderstorm wind gusts.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 13, 12:53 PM CST, 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 153 PM CDT THU MAY 13 2004 .DISCUSSION... LARGE CONVECTIVE COMPLEX CONTINUED TO MIGRATE EAST SOUTHEAST ACROSS THE FORECAST AREA THURSDAY AFTERNOON. THE AIRMASS DESTABILIZED ACROSS FAR SOUTHERN MISSOURI AHEAD OF THIS COMPLEX WITH SURFACE BASED CAPES WERE NEAR 2000 J/KG IN FAR SOUTHWEST MISSOURI. THIS INSTABILITY AXIS AND THE INTERACTION OF MULTIPLE OUTFLOW BOUNDARIES RESULTED IN THE INTENSIFICATION OF THE STORMS SOUTH OF INTERSTATE 44. A WEAKLY SHEARED ENVIRONMENT WAS SUPPORTIVE OF MULTI-CELL THUNDERSTORMS. THE FLOW ABOVE THE BOUNDARY WAS BACKING AHEAD OF THE PRIMARY UPPER TROUGH COMING OUT OF THE ROCKIES. THIS WAS FEEDING DEEP LAYERED MOISTURE WITH PRECIPITABLE WATER VALUES NEAR 1.5 INCHES AND 850 MB DEWPOINTS NEAR 14 DEGREES NORTHWARD INTO SOUTHWEST MISSOURI. DEEP LAYERED CONVERGENCE WILL LEAD TO TORRENTIAL RAINFALL RATES THE NEXT FEW HOURS. BELIEVE THE PRIMARY FLOOD THREAT WILL OCCUR IN THE NEAR TERM AND DO NOT PLAN TO ISSUE A FLOOD WATCH AT THIS TIME. THE TRUE COLD FRONT STRETCHED FROM SOUTHEAST IOWA TO NORTH CENTRAL OKLAHOMA. THIS FRONT WILL BEGIN TO SURGE SOUTHEAST LATER TONIGHT AS THE UPPER TROUGH SWINGS ACROSS THE PLAINS. LARGE SCALE ASCENT WILL CONTINUE TO SUPPORT PERIODS OF SHOWERS. MID LEVEL LAPSE RATES WILL STEEPEN TONIGHT WITH THE APPROACH OF THE TROUGH. THIS WILL SUPPORT ADDITIONAL THUNDERSTORM DEVELOPMENT. HOWEVER INSTABILITY WILL BE LIMITED OVERNIGHT AND POTENTIAL SEVERE STORM POTENTIAL WILL BE LOW AT BEST. COLD AIR ADVECTION ALONG WITH LINGERING CLOUDS AND PRECIPITATION WILL RESULT IN A MUCH COOLER DAY ON FRIDAY. PARTIAL CLEARING MAY OCCUR ACROSS THE WESTERN COUNTIES LATE IN THE DAY. A ZONAL PATTERN WILL DEVELOP IN THE WAKE OF THE EXITING TROUGH. TEMPERATURES WILL WARM NICELY OVER THE WEEKEND WITH HIGHS BACK INTO THE 70S. THE WARMING TREND WILL CONTINUE INTO EARLY NEXT WEEK. && .AVIATION... MVFR TO LOCALLY IFR CEILINGS CAN BE EXPECTED THROUGH TONIGHT AS WIDESPREAD SHOWERS AND THUNDERSTORMS CONTINUE. THE VISIBILITY WILL BE REDUCED TO AS LOW AS 1 MILE IN THE HEAVIER PRECIPITATION. NOT MUCH IMPROVEMENT IN FLYING CONDITIONS IS EXPECTED THROUGH FRIDAY MORNING. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. FOSTER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT THU MAY 13 2004 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-141100- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD- DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE- LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS- POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER- WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. 100 PM CDT THU MAY 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: SCATTERED TO NUMEROUS THUNDERSTORMS WITH A FEW CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF NICKELS AND DAMAGING WINDS IN EXCESS OF 60 MPH. HEAVY RAINFALL OF ONE TO TWO INCHES AND LOCALIZED FLOODING. AREAS AFFECTED AND TIMING: THUNDERSTORMS CAN BE EXPECTED ACROSS THE ENTIRE OUTLOOK AREA THROUGH TONIGHT. THE RISK OF SEVERE THUNDERSTORMS WILL BE CONFINED TO FAR SOUTHERN MISSOURI SOUTH OF INTERSTATE 44. DISCUSSION: A LARGE COMPLEX OF SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS THE REMAINDER OF THE MISSOURI OZARKS THIS AFTERNOON. STRONG TO ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS FAR SOUTHERN MISSOURI WHERE THE AIRMASS WILL BE MOST UNSTABLE. LARGE HAIL WILL BE THE PRIMARY HAZARD WITH ANY SEVERE STORMS THAT DEVELOP. OTHERWISE TORRENTIAL RATES IN EXCESS OF ONE INCH PER HOUR AND LOCALIZED FLOODING WILL BE THE PRIMARY THREATS. THE REMAINDER OF THE OUTLOOK AREA WILL EXPERIENCE OCCASIONAL SHOWERS AND THUNDERSTORMS BUT SEVERE WEATHER IS NOT EXPECTED. PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TONIGHT AS A COLD FRONT PUSHES INTO THE REGION. IT APPEARS THAT INSTABILITY WILL BE LIMITED AND SEVERE WEATHER IS NOT EXPECTED. HOWEVER LOCALLY HEAVY RAINFALL WILL REMAIN A POSSIBILITY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NON SEVERE THUNDERSTORMS MAY LINGER OVER SOUTHERN MISSOURI EARLY FRIDAY. A CHANCE OF THUNDERSTORMS WILL RETURN TO THE AREA TUESDAY AND WEDNESDAY OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND EMERGENCY MANAGERS MAY BE NEEDED THIS AFTERNOON AND EVENING AND SOUTH OF INTERSTATE 44. FOSTER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0836 AM CDT THU MAY 13 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0315 AM HAIL SCHELL CITY 38.02N 94.12W
05/13/2004 0.75 INCH VERNON MO POST OFFICE
FEHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0842 AM CDT THU MAY 13 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0445 AM HAIL 3 N CLIMAX SPRINGS 38.14N 93.05W
05/13/2004 0.75 INCH CAMDEN MO POST OFFICE
FEHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0849 AM CDT THU MAY 13 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0457 AM HAIL 2 E GLENSTED 38.52N 92.83W
05/13/2004 0.75 INCH MORGAN MO POST OFFICE
FEHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
203 PM CDT THU MAY 13 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0201 PM TSTM WND DMG CAPE FAIR 36.73N 93.52W
05/13/2004 STONE MO LAW ENFORCEMENT
TREES DOWN ACROSS HWY 76.
FEHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
212 PM CDT THU MAY 13 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0152 PM HAIL LONGVIEW 36.72N 94.22W
05/13/2004 1.00 INCH MCDONALD MO LAW ENFORCEMENT
0206 PM HAIL ROCKY COMFORT 36.75N 94.10W
05/13/2004 1.00 INCH MCDONALD MO LAW ENFORCEMENT
FEHThe Springfield radar (KSGF), 58 km away, was scanning. The volume nearest the first event began at 19:20 UTC.
1 thunderstorm wind. Local standard time, as filed.
Powerlines were downed from severe thunderstorm wind gusts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397976.